Interferon-alpha-associated presumed ocular sarcoidosis.
ABSTRACT Interferon alpha, used in the treatment of different viral, autoimmune and malignant diseases, is known to induce a variety of side effects. Recently, induction of sarcoidosis during interferon therapy has been reported. We analyzed patients for uveitis, possibly induced by interferon alpha.
We report on three patients who had developed typical signs of ocular sarcoidosis under treatment with interferon alpha for chronic hepatitis C virus infection. In two patients, conventional interferon alpha was used and in another one, pegylated interferon alpha-2b. All patients additionally received ribavirin.
In all three cases, panuveitis was diagnosed. The mean duration of interferon treatment before development of uveitis was 10 months. Clinically, all patients demonstrated granulomatous panuveitis with choroidal granulomas of various sizes. In one case, the uveitis developed together with renal failure, fever and malaise. In this patient, an elevated ACE level was detected. In another patient, the diagnosis of sarcoid induced uveitis was confirmed by positive chest CT scan. The intraocular inflammation was managed with a reduction of the interferon dosage. The therapy with ribavirin was not changed. All patients received topical steroids. Systemic steroids were applied only in the case with systemic disease manifestations.
Uveitis can be a sign of sarcoidosis induced by interferon alpha. Further studies are required to support the observation that with early diagnosis the prognosis of uveitis seems to be good.